Montana, 2011Flooding in Montana, May 19 to 31, 2011
May 19 to 31, 2011 · NWS TFX · 2 events in 1 county or zone
Heavy rain and snowmelt resulted in flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain and snowmelt resulted in flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 19, 10:40 AM MST, 1 hour 22 minutes earlier.
Area forecast discussion, May 19, 10:40 AM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 AM MDT THU MAY 19 2011
.UPDATE...
ALL SEEMS TO BE ON TRACK FOR A FAIRLY GOOD AREA OF RAIN TO AFFECT
THE EASTERN PORTIONS OF OUR REGION FRIDAY THROUGH THE WEEKEND.
WITH FAIRLY QUIET WEATHER/SCATTERED SHOWERS OVER THE WESTERN
PORTIONS. TEMPERATURES TODAY LOOK ON TRACK...BUT DO EXPECT A WIND
SHIFT TO THE NORTH OVER NORTH CENTRAL MONTANA.
AGAIN...THE MAIN CONCERN WILL BE THE FLOODING POTENTIAL OVER THE
NEXT FEW DAYS. CURRENT MODELS DELAY THE HEAVIER PRECIP MOVING INTO
THE REGION UNTIL LATER TONIGHT...SO THE START TIME FOR THE FLOOD
WATCHES MIGHT START A BIT LATER...BUT OVERALL NO BIG CHANGES.
BRUSDA
&&
.AVIATION...
UPDATED 1800Z.
LOW PRESSURE CENTERED OVER EASTERN UT WILL DRIFT TO THE NORTH AND
NORTHEAST TONIGHT INTO WY BY FRIDAY MORNING. MOST AREAS WILL REMAIN
PRECIPITATION FREE THROUGH THIS EVENING BEFORE MOISTURE SPREADS INTO
THE REGION FROM THE SE AHEAD OF THE LOW PRESSURE SYSTEM. SCT-BROKEN
LOWER CLOUDS WILL OCCASIONALLY PRODUCE MVFR CEILINGS AT NORTH
CENTRAL MT TERMINALS WITH LOWEST CEILINGS AT THE KCTB TERMINAL.
SHOWERS ALONG WITH MVFR CEILINGS WILL BECOME MORE PERSISTENT AND
WIDESPREAD AT THE BOZEMAN AND LEWISTOWN TERMINALS BY EARLY FRIDAY
MORNING WITH SIMILAR CONDITIONS DEVELOPING AT HELENA AND GREAT FALLS
BY NOON FRIDAY. HOENISCH
&&
.HYDROLOGY...
THE SMALL STREAM FLOOD ADVISORY FOR FERGUS...JUDITH BASIN AND
CASCADE COUNTIES HAS BEEN REPLACED WITH A FLOOD WATCH. THE FLOOD
WATCH ALSO INCLUDES MEAGHER...GALLATIN...CHOUTEAU...HILL AND
BLAINE COUNTIES. RAIN WILL MOVE INTO THE FORECAST AREA OVERNIGHT
WITH PERIODS OF RAIN CONTINUING THROUGH SATURDAY NIGHT. SNOW
LEVELS ARE RELATIVELY HIGH WITH THIS STORM SYSTEM SO RAIN FALLING
ON THE EXISTING SNOW PACK WILL ACCELERATE SNOWMELT CAUSING RIVERS
AND STREAMS COMING OUT OF THE MOUNTAINS TO SWELL...AND INCREASING
THE LIKELIHOOD OF FLOODING.
&&
.PREV DISCUSSION...
/ISSUED 600 AM MDT THU MAY 19 2011/
TODAY THROUGH SATURDAY...MODELS HAVE COME INTO BETTER AGREEMENT
AND APPEAR TO BE HONING IN ON A SOLUTION FOR THE ANTICIPATED RAIN
EVENT OVER THE NEXT FEW DAYS. AT THIS TIME IT APPEARS THAT
RAIN...POSSIBLY HEAVY AT TIMES...WILL MOVE FROM SOUTHEAST AND
SOUTH CENTRAL MONTANA INTO EASTERN AND SOUTHERN PORTIONS OF MY
FORECAST AREA OVERNIGHT. PERIODS OF RAIN WILL CONTINUE TO AFFECT
MUCH OF THE FORECAST AREA THROUGH SATURDAY NIGHT. THE HEAVIEST
PRECIPITATION AMOUNTS ARE EXPECTED TO BE OVER AND ADJACENT TO THE
CENTRAL MONTANA ISLAND RANGES AS WELL AS THE GALLATIN AND BRIDGER
RANGES IN GALLATIN COUNTY. SNOW LEVELS ARE EXPECTED TO BE FAIRLY
HIGH SO I AM EXPECTING RAINFALL ON EXISTING SNOWPACK TO ACCELERATE
SNOWMELT FROM THE MOUNTAINS AND INCREASE THE LIKELIHOOD OF
FLOODING OF CREEKS AND STREAMS COMING OUT OF THE MOUNTAINS. PLEASE
SEE HYDROLOGY SECTION BELOW FOR ADDITIONAL INFORMATION. SNOWFALL
IN THE MOUNTAINS SHOULD BE ABOVE 8000 FEET AND MODEL GUIDANCE
SUGGESTS THAT ACCUMULATION AMOUNTS WILL REMAIN BELOW WARNING
CRITERIA. HOWEVER...THE ANTICIPATED HEAVY NATURE OF THE
PRECIPITATION COULD CAUSE SNOW LEVELS TO DROP LOWER THAN EXPECTED
AND ACCUMULATIONS TO BE HIGHER. THIS POSSIBILITY WILL BE MONITORED
THROUGH THE EVENT AND WINTER HIGHLIGHTS WILL BE ISSUED IF NEEDED. MPJ
SATURDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WEATHER WILL PERSIST
OVER THE REGION THROUGH MOST OF THE LONG TERM FORECAST AS A MOIST
SOUTHERLY FLOW HOLDS OVER THE REGION. MODELS ARE CONSISTENT WITH
SLOWLY BRINGING A SYSTEM THROUGH THE REGION OVER THE WEEKEND AND
INTO NEXT WEEK. MODELS REMAIN IN FAIR AGREEMENT WITH BRINGING A
DECENT AMOUNT OF PRECIPITATION TO PORTIONS OF CENTRAL MONTANA BUT
THERE REMAIN DIFFERENCES IN EXACTLY HOW MUCH AND WHERE. PRECIP WILL
BE SHOWERY IN NATURE SO QPF AMOUNTS STILL REMAIN SUBJECT TO CHANGE
AND THUS CONFIDENCE IS NOT OVERLY HIGH IN EXACT VALUES. THE BIGGEST
THING IS MODEL AGREEMENT THAT PORTIONS OF CENTRAL MONTANA SHOULD
RECEIVE THE BULK OF ANY PRECIPITATION. BY THE END OF THE PERIOD THE
MODELS CONTINUE TO BE MESSY WITH SHOWERY PRECIP SCATTERED ACROSS THE
REGION. ANOTHER PACIFIC LOW LOOKS TO PASS SOUTH OF MONTANA PULLING
MOST OF THE EXPECTED WEEKEND MOISTURE AWAY WITH IT. SCATTERED
PERIODS OF INSTABILITY WILL ALLOW FOR AFTERNOON CONVECTIVE ACTIVITY
A COUPLE DAYS SO KEPT THUNDER IN THE FORECAST. TEMPERATURES WILL BE
AROUND SEASONAL AVERAGES THROUGHOUT THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 64 47 57 47 / 20 30 80 80
CTB 63 44 61 45 / 20 20 50 60
HLN 66 47 58 46 / 20 30 70 70
BZN 62 42 56 41 / 30 70 80 70
WEY 49 34 47 32 / 40 60 70 50
DLN 61 40 57 38 / 30 40 60 50
HVR 68 48 65 48 / 20 20 60 80
LWT 57 43 51 44 / 30 90 100 90
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH LATE SATURDAY NIGHT
FERGUS...GALLATIN...JUDITH BASIN...MEAGHER.
FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE SATURDAY NIGHT
BLAINE...CASCADE...CHOUTEAU...HILL.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 19, 3:27 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
427 AM MDT THU MAY 19 2011
MTZ050-051-054-055-201200-
JUDITH BASIN-FERGUS-MEAGHER-GALLATIN-
427 AM MDT THU MAY 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH HAS BEEN ISSUED FOR THIS EVENING THROUGH LATE
SATURDAY NIGHT. RAIN WILL MOVE INTO THE REGION TONIGHT WITH
PERIODS OF RAIN CONTINUING THROUGH SATURDAY NIGHT. SNOW LEVELS
WILL REMAIN HIGH DURING THIS EVENT SO RAINFALL ON EXISTING
MOUNTAIN SNOWPACK WILL ACCELERATE SNOWMELT AND INCREASE THE
LIKELIHOOD OF FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FLOOD WATCH REMAINS IN EFFECT THROUGH LATE SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED ALONG ALL CREEKS...SMALL STREAMS
AND RIVERS. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.
MTZ011>013-047-201200-
HILL-CASCADE-CHOUTEAU-BLAINE-
427 AM MDT THU MAY 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS
LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FLOOD WATCH HAS BEEN ISSUED FOR FRIDAY MORNING THROUGH LATE
SATURDAY NIGHT. RAIN WILL MOVE INTO THE REGION EARLY FRIDAY
MORNING WITH PERIODS OF RAIN CONTINUING THROUGH SATURDAY NIGHT.
SNOW LEVELS WILL REMAIN HIGH DURING THIS EVENT SO RAINFALL ON
EXISTING MOUNTAIN SNOWPACK WILL ACCELERATE SNOWMELT AND INCREASE
THE LIKELIHOOD OF FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED ALONG ALL CREEKS...SMALL STREAMS
AND RIVERS. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.
MTZ008>010-014-015-044>046-048-049-052-053-201200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-
427 AM MDT THU MAY 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT IS
LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STORM SYSTEM WILL BRING PERIODS OF RAIN AND HIGH MOUNTAIN SNOW
TO THE REGION FRIDAY AND SATURDAY. THE ANTICIPATED PRECIPITATION
COULD CAUSE ADDITIONAL RISES ON CREEKS...STREAMS AND RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION COULD BE REQUIRED ALONG ALL CREEKS...SMALL
STREAMS AND RIVERS FRIDAY THROUGH SUNDAY. REPORTS OF HEAVY
PRECIPITATION AND ANY FLOODING WOULD BE GREATLY APPRECIATED.
Flood, Fergus
- When
- May 19, 12:02 PM MST to May 23, 7:46 AM MST
- Where
- Fergus County, Lewistown Muni Arpt to 4.11 mi NNE of Heath
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $125,000
- Reported by
- Law Enforcement
- Coordinates
- 47.050, -109.470
Wild Rose Road washed out.|Faron Hill Road washed out.|Middle Fork Road washed out.|Giltedge Road washed out.|Highway 87S from mile marker 31 to 32 a dam was breached.|Highway 191N between Roy and Lewistown road damaged due to a sink hole.|Many homes affected and a shelter was set up in Lewistown for flood victims.
Flood, Fergus
- When
- May 21, 3:25 PM MST to May 31, 11:59 PM MST
- Where
- Fergus County, Spring Creek Jct to 11.19 mi SSW of Heath
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Newspaper
- Coordinates
- 47.100, -109.600
Great Falls Tribune reported that a local area emergency was issued for the East Fork Spring Creek Dam because water was flowing over the spillway.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Nebraska, May 19 to 20, 2011$795,000 · 1 in hail · 19 events
- Tornado and Flooding in Kansas, May 19 to 20, 2011$555,000 · EF0 · 10 events
- Flood and Hail in Kansas, May 19 to 20, 2011$110,000 · 1.75 in hail · 33 events
- Tornadoes and Flash Flooding in Kansas, May 19 to 21, 2011$85,000 · EF0 · 19 events
- Tornadoes and Hail in Oklahoma, May 19, 2011$35,000 · EF0 · 34 events
- Flash Flood in New York, May 19, 2011$150,000 · 1 event
- Flooding in Montana, May 19 to 31, 2011$50,000 · 2 events
- Flash Flooding in New York, May 19, 2011$25,000 · 2 events
- Tornado and Hail in Colorado, May 19, 2011$20,000 · EF0 · 3 events
- Flood and Hail in Kansas, May 19 to 20, 20111.25 in hail · 14 events
- Flash Flooding and Flooding in Missouri, May 19, 201113 events
- Flooding and Hail in Nebraska, May 19 to 23, 2011$12,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369899, 370426.